New Mexico, 2004

Hail and Damaging Wind in New Mexico, September 22, 2004

September 22, 2004 · NWS ABQ · 2 events in 1 county or zone

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 22, 1:25 PM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Sep 22, 1:25 PM MST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT WED SEP 22 2004

.DISCUSSION...UPPER LEVEL TROUGH SLOWLY PROGRESSING EASTWARD THIS
AFTERNOON. HAVE HAD A BIT OF ISOLATED CONVECTION ACROSS THE NORTH
UNDER THE COLD POOL AS WELL AS BACK BUILDING STORMS TOWARDS THE EAST
CENTRAL PLAINS FROM TEXAS. THE BACK BUILDING HAS SLOWED HOWEVER.
VERY SHALLOW FROPA PER WIND PROFILERS STRUNG ACROSS THE EAST
CENTRAL PLAINS. FINALLY GOT THE WIND SHIFT AT TCC BUT PER LATEST FDX
IMAGERY NOT TOO FAR PAST TCC. CURRY AND ROOSEVELT COUNTIES STILL
UNDER THE GUN FOR ISOLATED SEVERE WX LATE THIS AFTERNOON INTO THE
EARLY EVENING BEFORE THINGS STABILIZE. ELSEWHERE LOOK FOR THE FAIR
WEATHER CU TO DISSIPATE THIS EVENING LEAVING CLEAR TO MOSTLY CLEAR
SKIES WESTERN THREE QUARTERS OF THE AREA. WITH THE CLEAR SKIES AND
RATHER DRY AIR IN PLACE...DEWPOINTS IN THE SINGLE DIGITS TO 20S
LOOK FOR SIGNIFICANT RADIATIONAL COOLING TONIGHT. WILL HOLD OFF ON
ANY FREEZE WARNING. EXPECT NORTHERN PORTIONS OF ZONE 3 TO
NEAR THE FREEZING MARK AS WELL AS THE NORTHWEST PLATEAU AND PORTIONS
OF THE NORTHEAST HIGHLANDS. REALLY NEED UPPER 20S FOR 2 TO 3 HOURS
FOR A HARD...KILLING FREEZE. THE ESTANCIA VALLEY WILL BE
INTERESTING...PERHAPS 30 TO 31 DEGREES THERE BUT AGAIN...NOT THE
WIDESPREAD KILLING FREEZE ACROSS THE WHOLE ZONE.

RATHER STABLE WITH DRY AIR GETTING ENTRAINED IN WILL LIMIT
CONVECTION SO TOOK OUT THE SLIGHT CHANCE POPS ACROSS THE EAST
THURSDAY. FEEL THAT THE TROUGH WILL HAVE PROGRESSED JUST FAR ENOUGH
EAST. RATHER NICE EARLY FALL DAY ON TAP FOR TOMORROW WITH BELOW
SEASONABLE TEMPERATURES EXPECTED.

RETURN FLOW PATTERN SHAPING UP FOR LATE THURSDAY NIGHT...FRIDAY
INTO THE WEEKEND PER BOTH ETA AND GFS RUNS. BASED ON THE TIME OF
YEAR HAVE TO GO BULLISH WITH THE LOW CLOUD INTRUSIONS FROM THE
SOUTHEAST. EXPECT WIDE SPREAD COVERAGE FRIDAY NIGHT ACROSS THE
EAST CENTRAL/SOUTHEAST PLAINS AS WELL AS ALONG THE FRONT RANGE OF
THE CENTRAL MOUNTAINS. NOT SURE ABOUT FOG...PROBABLY PATCHY BUT NOT
ENOUGH CONFIDENCE TO PICK THE EXACT AREAS RIGHT NOW. WAIT AND
SEE WHAT IS PRODUCED THURSDAY NIGHT. REAL DEPENDENT ON RESIDENT
MOISTURE FROM THE PAST SYSTEM. LIFTED INDEX DEPICTED TO RANGE FROM
-1 TO -3 GOOD CHUNK OF THE FORECAST AREA FRIDAY AND INCREASED 850 TO
500 MB LAPSE RATES TO BETWEEN 7.5 TO 8 DEGREES CELSIUS. LATE
SEPTEMBER WILL MINIMIZE THE CONVECTIVE DEVELOPMENT BUT HAVE TO FIGURE
ON SOME KIND OF DEVELOPMENT. EXPECT CONVECTION TO FAVOR THE
MOUNTAINS DURING THE DAY AND BLEEDING OVER INTO THE EVENING HOURS AS
WESTERLY STEERING FLOW OF 10 TO 15 KNOTS TAKES THE CELLS INTO THE
PLAINS. ALSO SEE SOME WEAK UPSLOPE DEVELOPING ALONG THE EAST SLOPES
OF THE CENTRAL MOUNTAINS WITH HIGH PRESSURE TO THE EAST. PROBABLY GET
SOME KIND OF WEAK CONVERGENCE ZONE OUT OF THAT. ONE WILDCARD WILL BE
THE VORTICITY TRANSLATION WHICH IS EXPECTED UNDER A WESTERLY FLOW.
UPPED POPS AND COVERAGE FRIDAY THROUGH SATURDAY INTO SUNDAY. BUT NOT
CONFIDENT ENOUGH TO PLACE SCATTERED POPS ANYONE PLACE DUE TO THE
WILDCARD. IT LOOKS AS THOUGH THE INSTABILITY GOES DOWN SLIGHTLY ON
SATURDAY WITH LI/S BETWEEN 0 TO -1 AND LAPSE RATES 7 TO 7.5 BUT THE
SOUTHEAST STEERING FLOW MOISTURE INCREASE SHOULD BE MORE PRONOUNCED.
THUS AN OVERALL WASH AS FAR AS COVERAGE IS CONCERN. AGAIN VORTICITY
TRANSLATION THE WILDCARD WITH UPSLOPE FLOW INCREASED EVEN MORE. ALSO
FEEL THAT THE LOW CLOUDS WILL MOST LIKELY LINGER ACROSS PORTION OF
THE EAST A GOOD CHUNK OF THE DAY THUS AFFECTING INSTABILITY THERE.

WEATHER FAIRLY MUDDLED NEXT WEEK WITH A PSEUDO HIGH OVER LOW BLOCKING
UPPER AIR PATTERN. BOTH GFS AND ECMWF DEPICT THE POLAR JET WELL
INTO CANADA SO WILL BE LOOKING TOWARDS THE PINCH OFF LOWS FOR POP
FORECASTING...ESPECIALLY SINCE WE WILL BE PROGRESSING INTO OCTOBER.
DIDNT REALLY CHANGE MUCH IN THE EXTENDED. JBW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 032/069 038/076 042 50000
GALLUP.................... 023/073 031/073 038 50000
GRANTS.................... 027/073 034/075 039 50000
GLENWOOD.................. 038/079 044/081 049 50000
CHAMA..................... 026/063 029/067 032 50000
LOS ALAMOS................ 033/067 038/070 041 50000
RED RIVER................. 023/062 028/061 030 50100
TAOS...................... 026/067 031/070 037 50000
SANTA FE.................. 034/068 039/071 042 50000
SANTA FE AIRPORT.......... 037/072 042/073 044 50000
ESPANOLA.................. 033/074 034/075 041 50000
ALBUQUERQUE HEIGHTS....... 043/076 050/077 054 50000
ALBUQUERQUE VALLEY........ 037/078 041/078 048 50000
ALBUQUERQUE FOOTHILLS..... 040/074 048/074 050 50000
ALBUQUERQUE WEST MESA..... 044/077 050/076 052 50000
SOCORRO................... 038/079 042/079 051 50000
SANDIA PARK/CEDAR CREST... 038/070 041/070 044 50000
MORIARTY/ESTANCIA......... 032/074 037/074 040 50000
CARRIZOZO................. 044/077 046/077 048 50000
RUIDOSO................... 041/071 040/071 043 50000
RATON..................... 031/068 035/072 040 50200
LAS VEGAS................. 033/067 038/073 042 50000
ROY....................... 041/069 041/072 043 50200
CLAYTON................... 043/071 045/074 048 50300
SANTA ROSA................ 044/074 047/078 048 50100
TUCUMCARI................. 047/073 049/077 052 50200
FORT SUMNER............... 048/076 050/079 052 50100
CLOVIS.................... 049/071 050/078 052 50300
PORTALES.................. 053/075 051/079 053 50300
ROSWELL................... 054/079 054/079 056 50100
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

50
Hazardous weather outlook, Sep 22, 5:00 AM MST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT WED SEP 22 2004

NMZ001>021-026-231200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT WED SEP 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY
ISOLATED THUNDERSTORMS MAY BECOME STRONG TO SEVERE OVER EAST CENTRAL
AND SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING. THE MAIN
THREATS WITH THESE STORMS WILL BE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...
A SLIGHT RISK OF SEVERE THUNDERSTORMS IS OUTLOOKED FOR PORTIONS OF
SOUTHEASTERN NEW MEXICO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR EAST CENTRAL AND SOUTHEAST
NEW MEXICO LATER THIS AFTERNOON AND EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Roosevelt

When
September 22, 7:15 PM MST
Where
Roosevelt County, 10 mi E of Milnesand
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.633, -103.167

Thunderstorm Wind, Roosevelt

When
September 22, 7:15 PM MST
Where
Roosevelt County, 10 mi E of Milnesand
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.633, -103.167

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422904, 5422905.